I have been taking Paxil for 2 1/2 years now... it worked wonders for me. I was suffering from Panic Disorder and Agoraphobia. I was on 25mg of Paxil CR for 2 years and my dose was lowered a few months ago to 12.5mg a day. I have started to have some panic attacks... few and far between, but I got so used to not having any attacks and living a more normal life. I really don't want to go back up to 25mg of Paxil - I gained 40 pounds in less than 6 months and have gained a total of 55 pounds now. Since lowering the dose, I have lost some weight and started feeling better until the panic started recently. Would you recommend switching to Prozac instead? I am ALWAYS sleepy with Paxil and have become a real procrastinator - not to mention the short-term memory issues and sexual side effect - which have improved with the lower dosing as well. I was given prozac about 15 years ago for post-partum and general depression and it helped very much, even though I was only on it for a year, it changed my life. I also had more energy and had my eating under control as well. Let me know if you think it is a good idea to switch and if so, what would be a recommended dose? I want to be informed before asking my doctor for the switch.
There's no way to know. They're very different. Paxil has a very short half life, Prozac a longer one, so it's an easier drug to take and to quit, but whether it will work as well can only be answered by trying it. But quitting Paxil can be difficult; lowering the dosage has already put you into withdrawal, it sounds like. You must go slowly. Now, personally, I'd try and lose the weight somehow, though I gained 50 pounds on Paxil, too, and couldn't lose it no way no how. But if it works that well, I don't know that I'd recommend going to all the trouble of going off it and trying to find something else that works. But it's your choice, and good luck whatever you decide.
Thanks for your advice and opinion. My doctor had already lowered my Paxil dose about 3 to 4 months ago, but I was just starting to have a few "minor episodes" recently. Then I realized it could have been nicotine, since I have a few cigs when I go out with friends. The switch is now complete to Prozac - and so far... what a HUGE difference. It is so nice not to be sleepy all the time... I have energy during the day now and I find myself wanting to keep occupied which keeps me away from the fridge and snacking. My doctor switched me from 12.5mg of Paxil to 20mg of Prozac and it was really like there were no side effects with this change-over. I had a day or 2 of dizziness, but I got the flu 2 days after the switch, so... who knows, could have been flu dizzy or Paxil/Prozac dizzy... but it's gone now. Could it have been that easy a switch over for me? I have heard horror stories about stopping Paxil and even got a warning from my pharmacist about how hard it is to get off Paxil, even though she told me that since Prozac is in a similar "family" of medication the switch should be ok. Oh, I'm babbling now. I just wanted to let you know that everything seems good so far - fingers crossed!
Actually, many psychiatrists do use Prozac to make the switch easier. It's a matter of debate whether it works, but the theory is, since Prozac has a long half life in the body and Paxil a very short one, switching helps to stop the withdrawal, and quitting Prozac appears to be a whole lot easier. And they are the same class of med. Congrats!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.